Kansas, 2024

Tornado and Hail in Kansas, May 25 to 26, 2024

May 25 to 26, 2024 · NWS ICT · 27 events in 11 counties and zones

Rich low level moisture rapidly lifted north across the Plains on Saturday May 25th with storms initially developing along a developing dryline across western Oklahoma. One particular storm gained strength as it tracked north of the Oklahoma/Kansas border.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Rich low level moisture rapidly lifted north across the Plains on Saturday May 25th with storms initially developing along a developing dryline across western Oklahoma. One particular storm gained strength as it tracked north of the Oklahoma/Kansas border. This supercell thunderstorm produced a brief tornado in Barber County before tracking east and producing an EF-2 tornado west of Anthony. What made this tornado unique was that it did not form from the main mesocyclone associated with the supercell, but rather from the supercells interaction with one of the storms lifting due north out of Oklahoma.

The tornado threat was short-lived though as storms lifting north out of northern Oklahoma merged with the supercell which transitioned the threat to damaging winds. This cluster of storms produced 60 to 75 mph winds as it tracked across Wichita which caused widespread tree damage and widespread power outages.

Around midnight additional storms developed over southern Cowley County and rapidly starting rotating which required a tornado warning as it tracked toward the Kansas/Oklahoma border. This storm went on to produce just shy of baseball size hail in Tyro and 80 mph winds in Caney.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 25, 4:41 PM CST, 1 hour 42 minutes earlier. Its key messages:

  • Severe thunderstorms this evening and overnight
  • Drying out Sunday and into Monday
  • Next chance for showers and thunderstorm will be mid to late next week
Area forecast discussion, May 25, 4:41 PM CST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
541 PM CDT Sat May 25 2024

.KEY MESSAGES...

- Severe thunderstorms this evening and overnight

- Drying out Sunday and into Monday

- Next chance for showers and thunderstorm will be mid to late next
week

&&

.DISCUSSION...
Issued at 233 PM CDT Sat May 25 2024

This afternoon and evening forecast is heavily dependent on when
quality moisture (Tds >65F) arrives in the region and when the cap
breaks.  Currently, the moisture is to the south in Eastern OK and
into Arkansas. This moisture is currently moving further west into
OK as of late morning and is expected to move north into Kansas.
This is expected to continue through afternoon today and will
serving to help destabilize the atmosphere in CWA.  How fast this
moisture advection occurs this afternoon is still in question and
creates a significant amount of uncertainty for the possibility of
thunderstorms this afternoon.  To add to this uncertainty, most of
the BUFKIT soundings show a decent cap in place over much of South
Central and Southeast Kansas this afternoon through sunset. By
sunset, the dryline is expected to encroach on the CWA from the west
and provide the needed push to kick off the thunderstorm activity.
Due to the late arrival of the quality moisture, this dry line will
be rather diffuse so the initiation point/location of this
thunderstorm activity is difficult to identify.  Given this
uncertainty and the presence of a decent cap over much of the CWA,
it is looking like thunderstorm activity will not start until closer
to sunset rather than this afternoon.  That said, if an updraft is
able to break through, the mid level cap this afternoon, it will
grow up scale quickly as the mid and upper level dynamics are very
supportive of severe thunderstorms.  This will make this a low
chance but high impact possibility for this afternoon.  As sunset
approaches, this will change dramatically with a much higher
likelyhood of severe thunderstorm activity. Thunderstorms are
expected to develop to the west of the CWA and enter the CWA around
sunset. By this time, the moisture will be in place and will create
conducive environment for severe thunderstorm activity.  Large,
damaging hail, damaging winds and with a few strong tornadoes are
possible during the evening.  This activity will move across the CWA
with this thunderstorm activity likely coming together into a more
linear or squall line mode as it moves into the I-135 corridor. Once
this occurs, high winds (65+ mph) are expected but large hail and an
isolated tornado can't be ruled out.  This thunderstorm activity is
expected to push through the CWA during the overnight with Southeast
Kansas likely to see some residual thunderstorm activity Sunday
morning but this will be pushing out of the region.

Sunday the main area of showers and thunderstorms will push to the
east and north.  This activity may linger in these areas for much of
the afternoon but do not expect severe weather to linger and is
expected to push off to the east.  Monday high pressure will
dominate and keep the shower and thunderstorm activity out of the
forecast.  Temperatures are expected to remain near normal for this
time and through the end of the week.  Rain chances increase by mid
week and into end of the week.  At this time, the best chance for
rain look to be toward the end of the week with smaller chances on
Wednesday.

&&

.AVIATION /00Z TAFS THROUGH 24Z SUNDAY/...
Issued at 541 PM CDT Sat May 25 2024

60+ dew points arrived at the southern terminals late this afternoon
and cu popped up as a result of the lower level moisture, diabtic
heating and colder and drier air aloft. An upper wave moving through
from the southwest, dry line advancing from the west, deep shear of
50+ knots and moderate to strong instability will all combine for
the potential for scattered to widespread strong to severe
thunderstorms from near issuance time at KRSL and KGDB to 06z at
KCNU. Gusts to 50+, hail greater than an inch and tornadoes are all
possible along with MVFR and brief IFR flying conditions.

Best chances of thunderstorms looks to be at KICT, KHUT and KNU,
closer to the higher dew points, so will put Tempo thunderstorm
groups in there. In fact, radar was showing two supercells, that
were just southeast of Dodge City, moving northeast toward
Hutchinson and Wichita and set to be nearby shortly after 01z.

As the complex low pressure system moves away Sunday morning, flying
conditions will improve and winds will shift to the southwest and
later northwest.

Winds away from convection will be mostly from the south and
southeast with gusts to around 25 knots over the eastern terminals
and 30+ knots over western ones.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...ELM
AVIATION...MK
Hazardous weather outlook, May 25, 2:19 PM CST, 4 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
319 PM CDT Sat May 25 2024

KSZ032-033-047>053-067>072-082-083-091>096-098>100-262030-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
319 PM CDT Sat May 25 2024

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Storms are expected to develop over Western Oklahoma and Western
Kansas late this afternoon or early evening, affecting the area
generally after 6 pm. Very large hail up to baseball size and
damaging winds to 75 mph will be possible with any storm that is
able to develop this evening. The highest tornado potential looks
to be generally along and south of Highway 400 between 6 pm and 10
pm. Additionally, very heavy rain is likely with these storms which
may cause localized flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered storms are expected to return to return to the forecast
for Tuesday night through Friday with at least some strong storms
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

In the hours before

Special weather statement, May 25, 5:24 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Wichita KS
624 PM CDT Sat May 25 2024

KSZ047-260015-
Barton KS-
624 PM CDT Sat May 25 2024

...A STRONG THUNDERSTORM WILL IMPACT WESTERN BARTON COUNTY THROUGH
715 PM CDT...

At 624 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pawnee Rock, or 7 miles northeast of Larned, moving northeast at 40
mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Great Bend, Hoisington, Pawnee Rock, Albert, Olmitz, Galatia, Susank,
and Great Bend Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 100 AM CDT for central
Kansas.

&&

LAT...LON 3868 9903 3863 9864 3826 9884 3826 9903
TIME...MOT...LOC 2324Z 210DEG 35KT 3825 9900

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

DARMOFAL

The radar

The Wichita radar (KICT), 74 km away, was scanning. The volume nearest the first event began at 00:23 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 8 hail, 1 tornado, 1 high wind. Local standard time, as filed.

Thunderstorm Wind, Cowley

When
May 25, 6:23 PM CST to 6:25 PM CST
Where
Cowley County, Arkansas City
Measured
50 kt (58 mph) measured gust
Reported by
Emergency Manager
Coordinates
37.070, -97.050

A measured gust of 58 mph winds was reported by emergency management. Trees and powerlines were later relayed as down in Arkansas City as well.

Hail, Harper

When
May 25, 6:27 PM CST to 6:33 PM CST
Where
Harper County, 5.31 mi NNE of Corwin
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
37.150, -98.260

Hail ranging from half dollar sized to two inches in diameter fell between Waldron and Attica.

Tornado, Harper

When
May 25, 6:29 PM CST to 6:36 PM CST
Where
Harper County, 5.94 mi NNE of Waldron to 5.26 mi SSE of Attica
Rating
EF2
Path length
6.7 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
37.081, -98.142

The tornado tracked northwest and damaged a farmstead west of Anthony. What made this tornado unique was that it did not form from the main mesocyclone associated with the supercell, but rather from the supercell's interaction with one of the storms lifting due north out of Oklahoma. EF-2 damage was found at a farm about 8 miles west of Anthony where large sections of a roof structure were removed. A couple tree trunks were snapped with another one uprooted. One outbuilding was totally destroyed.

Hail, Harper

When
May 25, 6:35 PM CST to 6:36 PM CST
Where
Harper County, 4.87 mi S of Corwin
Measured
1 in hail
Reported by
Public
Coordinates
37.010, -98.290

Hail was the size of a quarter.

Thunderstorm Wind, Cowley

When
May 25, 6:42 PM CST to 6:44 PM CST
Where
Cowley County, 0.55 mi W of Winfield Arpt
Measured
64 kt (74 mph) measured gust
Reported by
ASOS
Coordinates
37.170, -97.040

Strother Field Airport measured wind gusts of 60 to 74 mph.

Thunderstorm Wind, Sumner

When
May 25, 7:10 PM CST to 7:11 PM CST
Where
Sumner County, 0.88 mi SE of Conway Spgs
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
37.390, -97.640

Winds were estimated to be 70 to 75 mph winds with six to ten inch diameter tree limbs down.

Thunderstorm Wind, Sedgwick

When
May 25, 7:21 PM CST to 7:26 PM CST
Where
Sedgwick County, Goddard
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
37.670, -97.580

Off duty NWS employee's home weather station measured a wind gust to 78 mph. The ASOS at Wichita Eisenhower National Airport measured an estimated gust to 72 mph. Near the airport there was an eight inch diameter tree snapped onto vehicles and powerlines were reported down as well.

Thunderstorm Wind, Sedgwick

When
May 25, 7:30 PM CST to 7:31 PM CST
Where
Sedgwick County, 0.55 mi W of Colwich
Measured
51 kt (59 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.780, -97.540

Thunderstorm Wind, Sedgwick

When
May 25, 7:39 PM CST to 7:40 PM CST
Where
Sedgwick County, 1.49 mi SSW of (Aao) Jabara Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
COOP Observer
Coordinates
37.730, -97.230

Cooperative observer estimated winds at 60 to 70 mph.

Thunderstorm Wind, Harvey

When
May 25, 7:49 PM CST to 7:54 PM CST
Where
Harvey County, Sedgwick
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.920, -97.430

Trees and powerlines were down in the city.

Thunderstorm Wind, Harvey

When
May 25, 7:52 PM CST to 7:55 PM CST
Where
Harvey County, 0.54 mi E of Halstead
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.000, -97.510

Powerlines were reported down along with some tree damage in the city of Halstead.

Thunderstorm Wind, Harvey

When
May 25, 7:54 PM CST to 7:58 PM CST
Where
Harvey County, 0.69 mi N of Newton Arpt
Measured
60 kt (69 mph) measured gust
Reported by
AWOS
Coordinates
38.060, -97.280

Newton City County Airport measured wind gusts to 69 mph. Tree damage and powerlines were reported down in the city via emergency management and law enforcement.

Thunderstorm Wind, Cowley

When
May 25, 7:55 PM CST to 7:57 PM CST
Where
Cowley County, 0.69 mi N of Udall
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
37.390, -97.120

A public report via social media of an estimated 70 mph wind gust in Udall.

Thunderstorm Wind, Butler

When
May 25, 7:59 PM CST to 8:01 PM CST
Where
Butler County, 0.55 mi E of Douglass
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.520, -97.010

Thunderstorm Wind, McPherson

When
May 25, 8:17 PM CST to 8:18 PM CST
Where
McPherson County, 0.54 mi E of Mc Pherson
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.370, -97.660

Public relayed via social media of winds estimated to be 50 to 60 mph.

Thunderstorm Wind, Cowley

When
May 25, 8:32 PM CST to 8:34 PM CST
Where
Cowley County, 0.69 mi S of Burden
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.310, -96.750

Law enforcement reported multiple trees and powerlines down throughout town. There was damage to a public works facility outbuilding and garage as well which was relayed via pictures sent by emergency management.

High Wind, Saline

When
May 25, 8:42 PM CST to 8:43 PM CST
Where
Saline forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
38.784, -97.650 (the zone’s center; the record gives no point)

Hail, McPherson

When
May 25, 8:52 PM CST to 8:53 PM CST
Where
McPherson County, 1.48 mi NNE of Mc Pherson
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
38.390, -97.660

Off duty NWS employee measured nickel sized hail in McPherson.

Thunderstorm Wind, Lincoln

When
May 25, 9:20 PM CST to 9:21 PM CST
Where
Lincoln County, 5.59 mi NE of Lincoln
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.090, -98.080

A trained spotter estimated wind speeds of 50-60 mph and had penny sized hail as well.

Thunderstorm Wind, Cowley

When
May 25, 10:52 PM CST to 10:55 PM CST
Where
Cowley County, 4.18 mi S of Arkansas City
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.010, -97.040

Trees and powerlines were knocked down.

Thunderstorm Wind, Cowley

When
May 25, 10:58 PM CST to 10:59 PM CST
Where
Cowley County, Winfield Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
37.170, -97.030

Strother Field Airport measured a gust to 58 mph.

Hail, Montgomery

When
May 26, 12:10 AM CST to 12:18 AM CST
Where
Montgomery County, 1.3 mi ESE of Caney
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
37.010, -95.930

Hail reports were shared via broadcast media and law enforcement which ranged from quarter to golf ball size near Caney. Wind gusts estimated to 80 mph were reported as well.

Thunderstorm Wind, Montgomery

When
May 26, 12:18 AM CST to 12:19 AM CST
Where
Montgomery County, 1.3 mi ESE of Caney
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.010, -95.930

Caney Police Department estimated 80 mph winds and had quarter sized hail.

Hail, Montgomery

When
May 26, 12:19 AM CST to 12:20 AM CST
Where
Montgomery County, 1.49 mi SSE of Tyro
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.010, -95.820

Hail, Montgomery

When
May 26, 12:32 AM CST to 12:33 AM CST
Where
Montgomery County, 0.88 mi NE of Tyro
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
37.040, -95.820

Tennis ball sized hail was reported.

Hail, Montgomery

When
May 26, 12:34 AM CST to 12:35 AM CST
Where
Montgomery County, 0.88 mi NW of Coffeyville
Measured
1.75 in hail
Reported by
Public
Coordinates
37.040, -95.640

An mPing report was sent in of golf ball sized hail.

Hail, Labette

When
May 26, 12:55 AM CST to 1:05 AM CST
Where
Labette County, 1.77 mi SW of Bartlett
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.030, -95.240

There was hail reported between Edna and Bartlett ranging from a quarter to ping pong ball size.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyThe tornado archive for Kansas, 2024Warnings in Kansas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1188995, 1181798, 1183103, 1181799, 1181805, 1181806, 1181807, 1184833, 1184836, 1184850, 1184851, 1184852, 1184855, 1184857, 1184882, 1184860, 1188998, 1184861, 1184862, 1184867, 1184868, 1181800, 1184871, 1184872, 1181802, 1181803, 1181804.